Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 54, NWS Pueblo, CO

June 9, 2018Baca County, Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jun 9, 2018, 5:17 PM MDT for Baca County, Las Animas County, Colorado. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2018, 5:17 PM MDT (23:17 UTC)
Expired
Jun 9, 2018, 5:38 PM MDT
In force
21 min
Issued by
NWS Pueblo, CO
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

Counties Baca County, CO, Las Animas County, CO

The radar

The Pueblo radar (KPUX), 172 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2018-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2018-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 55 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2786 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
55 m²/s²
0-3 km storm-relative helicity
121 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS55 KPUB 092317
SVRPUB
COC009-071-100000-
/O.NEW.KPUB.SV.W.0054.180609T2317Z-180610T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
517 PM MDT SAT JUN 9 2018

The National Weather Service in Pueblo has issued a

* Severe Thunderstorm Warning for...
  Southwestern Baca County in southeastern Colorado...
  Eastern Las Animas County in southeastern Colorado...

* Until 600 PM MDT.

* At 517 PM MDT, a severe thunderstorm was located 10 miles southeast
  of Kim, or 38 miles southwest of Springfield, moving northeast at
  15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will remain over mainly rural areas of
  southwestern Baca and eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 10324 3715 10329 3721 10328 3733 10308
      3708 10290 3705 10312
TIME...MOT...LOC 2317Z 242DEG 12KT 3713 10323 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
3 follow-up statements
857 
WWUS55 KPUB 092331
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
531 PM MDT SAT JUN 9 2018

COC009-071-100000-
/O.CON.KPUB.SV.W.0054.000000T0000Z-180610T0000Z/
Baca CO-Las Animas CO-
531 PM MDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN BACA AND EASTERN LAS ANIMAS COUNTIES...

At 530 PM MDT, a severe thunderstorm was located 11 miles southeast
of Kim, or 35 miles southwest of Springfield, moving northeast at 15 
mph. The storm has significantly weakened, but the warning remains 
for outflow boundaries capable of exceding 60 mph winds.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 10324 3715 10329 3721 10328 3733 10308
      3708 10290 3705 10312
TIME...MOT...LOC 2330Z 242DEG 12KT 3715 10318 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
629 
WWUS55 KPUB 092333
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
533 PM MDT SAT JUN 9 2018

COC009-071-100000-
/O.CON.KPUB.SV.W.0054.000000T0000Z-180610T0000Z/
Baca CO-Las Animas CO-
533 PM MDT SAT JUN 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MDT
FOR SOUTHWESTERN BACA AND EASTERN LAS ANIMAS COUNTIES...

At 533 PM MDT, a severe thunderstorm was located 11 miles southeast
of Kim, or 34 miles southwest of Springfield, moving northeast at 15 
mph. The storm has significantly weakened, but the warning remains 
for outflow boundaries capable of exceding 60 mph winds.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of
southwestern Baca and eastern Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3706 10324 3715 10329 3721 10328 3733 10308
      3708 10290 3705 10312
TIME...MOT...LOC 2333Z 242DEG 12KT 3715 10317 

HAIL...1.00IN
WIND...60MPH
 
$$

Skelly
703 
WWUS55 KPUB 092338
SVSPUB

Severe Weather Statement
National Weather Service Pueblo CO
538 PM MDT SAT JUN 9 2018

COC009-071-092348-
/O.CAN.KPUB.SV.W.0054.000000T0000Z-180610T0000Z/
Baca CO-Las Animas CO-
538 PM MDT SAT JUN 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BACA AND EASTERN
LAS ANIMAS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds are
still possible with this thunderstorm.

LAT...LON 3706 10324 3715 10329 3721 10328 3733 10308
      3708 10290 3705 10312
TIME...MOT...LOC 2337Z 242DEG 12KT 3716 10315 

$$

Skelly

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 3:44 PM MDT, 1 hour 33 minutes earlier.

Area forecast discussion, Jun 9, 3:44 PM MDT, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
344 PM MDT Sat Jun 9 2018

.SHORT TERM...(This evening through Sunday)
Issued at 339 PM MDT Sat Jun 9 2018

Main near/short-term meteorological challenges for the forecast
district include fire weather concerns, gusty winds at times,
temperatures and pops.

Currently, forecast district graced by generally dry conditions
outside of isolated thunderstorms over far southern and southeastern
locations, well above seasonal temperatures in combination with
localized gusty winds as evidenced by recent wind gusts in excess of
25 mph at Alamosa, Springfield, Colorado Springs and Trinidad
respectively.

Recent real-time data, computer simulations, forecast model soundings
and PV/WV analysis that basically dry and very warm southwesterly
upper flow will continue over the forecast district during the next
24 hours, with isolated thunderstorms once again favoring far
southern and southeastern locations.

Due to the projected low relative humidities, very warm
temperatures, existing dry conditions and gusty winds(especially
during Sunday), will maintain the Red Flag Warning until 8 PM
tonight for the San Luis Valley and for the majority of the
forecast district from 10 AM to 10 PM Sunday due to the potential
for explosive fire weather growth.

In addition, near record maximum temperatures(generally running just
a few degrees short of record highs Sunday afternoon) are
anticipated over many locations, especially over portions of the
Interstate 25 corridor and southeastern Colorado plains, where
several locations are expected to approach and/or exceed the
century mark.

.LONG TERM...(Sunday night through Saturday)
Issued at 339 PM MDT Sat Jun 9 2018

The upper level trof continues to move across the northern rockies
Sunday night into Monday with westerly flow aloft across Colorado.
At the surface, the low deepens over eastern Colorado Sunday
night and moves off to the northeast overnight with a cold front
moving south across eastern portions of the CWA early Monday
morning. Model differ in how far south the front makes it Monday.
The front mainly brings a wind shift to portions of the plains,
with high temperatures still forecast to be in the 80s and 90s on
the plains. Moisture is lacking with the boundary as well, so not
anticipating much in the way of thunderstorm activity. The Red
Flag Warning will still be in effect for much of southeast
Colorado Sunday evening through 10 pm. This looks like a good call
with surface winds gradually decreasing Sunday evening, but
temperatures staying warm, and poor relative humidity recovery
Sunday night.

Flat westerly flow aloft then continues through Wednesday when the
upper level ridge begins to amplify through the central Rockies and
before it shifts eastward into the plains Thursday. Meanwhile, an
upper level low trof moves into the Pacific Northwest. There are
some differences that develop in the models for this west coast
system with the GFS more amplified than the ECMWF. Latest model
runs have the trof over the Great Basin through Saturday and not
making much progress to the east.

Tuesday's highs will be one of the cooler days with highs in the
80s on the plains. Thunderstorm activity may be scattered Tuesday
and again Wednesday with slightly better moisture in place and
weak disturbances moving through the westerly flow.

Temperatures warm right back up for the end of the week with highs
Wednesday and Thursday back in the 90s. Uncertainty remains around
the west coast trof for the end of the period as well as the
tropical system moving into the Gulf of Mexico. There may be a
better chance for precipitation by the end of next week and next
weekend, so will have to monitor model trends over the next
couple of days. Stark

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 339 PM MDT Sat Jun 9 2018

Other than wind gusts exceeding 25 kts at times at the TAF
sites(primarily during the afternoon hours today and again on
Sunday...where stronger winds are projected), anticipate that VFR
conditions will continue over the KALS, KCOS and KPUB TAF sites
during the next 24 hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 10 AM to 10 PM MDT Sunday for COZ220>236.

Red Flag Warning until 8 PM MDT this evening for COZ224.

&&

SHORT TERM...77
LONG TERM...STARK
AVIATION...STARK
Hazardous weather outlook, Jun 9, 11:51 AM MDT, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1151 AM MDT Sat Jun 9 2018

COZ058>089-093>099-101800-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1151 AM MDT Sat Jun 9 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Strong winds, low humidities and dry fuels will produce critical
fire weather conditions across the San Luis Valley today, with near
critical conditions expected over the Central Mountains and portions
of Fremont and El Paso counties. Burning or any other activities
that could accidentally start a fire should be postponed.

Isolated thunderstorms will be possible near the New Mexico
border this afternoon and evening, with gusty winds around 55 mph
and lightning the primary storm hazards.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

On Sunday, strong winds, low humidities and dry fuels will
lead to critical fire weather conditions across the majority of
south central and southeastern Colorado. Burning or any other
activities that could accidentally start a fire should be
postponed.

In addition, isolated to scattered thunderstorms will be possible
across much of the forecast area from Tuesday into Friday. Gusty
winds and lightning will be the primary meteorological threats,
while stronger storms will be capable of producing hail.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed this afternoon or tonight.

In the hours before

Special weather statement, Jun 9, 2:04 PM MDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Pueblo CO
204 PM MDT SAT JUN 9 2018

COZ099-092030-
Springfield Vicinity/Baca County CO-
204 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BACA COUNTY UNTIL 230 PM
MDT...

At 203 PM MDT, Doppler radar was tracking a strong thunderstorm near
Vilas, or near Springfield, moving east at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Vilas.

LAT...LON 3730 10259 3739 10260 3746 10254 3750 10237
      3726 10229 3726 10253
TIME...MOT...LOC 2003Z 256DEG 8KT 3735 10254

Skelly
Special weather statement, Jun 9, 4:45 PM MDT, 32 minutes before
Special Weather Statement
National Weather Service Pueblo CO
445 PM MDT SAT JUN 9 2018

COZ094-099-092330-
Springfield Vicinity/Baca County CO-Eastern Las Animas County CO-
445 PM MDT SAT JUN 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA AND
SOUTHEASTERN LAS ANIMAS COUNTIES UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Kim, or 36 miles northeast of Des Moines, moving
northeast at 40 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kim.

LAT...LON 3727 10335 3726 10280 3700 10291 3700 10367
TIME...MOT...LOC 2245Z 243DEG 37KT 3709 10332

Skelly

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 4:35 AM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache15 hr
Jun 9, 4:35 AM MDTRed Flag WarningPUBAlamosa, Bent, Chaffee, Conejos, Costilla, Crowley and 14 more41 hr
Jun 9, 2:04 PM MDTSpecial Weather StatementPUBBaca26 min
Jun 9, 2:20 PM MDTSevere Thunderstorm WarningPUBBaca25 min
Jun 9, 4:45 PM MDTSpecial Weather StatementPUB45 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.